Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Morristown, TN

July 20, 2013Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 20, 2013, 6:16 PM EDT for Washington County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 6:16 PM EDT (22:16 UTC)
Expired
Jul 20, 2013, 8:15 PM EDT
In force
119 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Washington County, VA

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WGUS54 KMRX 202216
FFWMRX
VAC191-210015-
/O.NEW.KMRX.FF.W.0017.130720T2216Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR LINDELL...OR 6 MILES WEST
  OF SALTVILLE...MOVING EAST AT 15 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL AFFECT EXTREME NORTHERN    
  PORTIONS OF WASHINGTON COUNTY NEAR SALTVILLE. FLOODING IS EXPECTED 
  ALONG THE NORTH FORK HOLSTON RIVER...KEYWOOD BRANCH...AND          
  CONNECTING CREEKS AND STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MORRISTOWN.

&&

LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
      3689 8188 3693 8183 3682 8172 3681 8173

$$

DGS
2 follow-up statements
140 
WGUS74 KMRX 202253
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT SAT JUL 20 2013

VAC191-210015-
/O.CON.KMRX.FF.W.0017.000000T0000Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
653 PM EDT SAT JUL 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
WASHINGTON COUNTY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
OVER 3 INCHES OF RAIN HAS FALLEN OVER NORTHERN PORTIONS OF 
WASHINGTON COUNTY...BETWEEN LINDELL AND SALTVILLE. 

ALTHOUGH THE HEAVY RAINFALL HAS ENDED IN THIS AREA...CREEKS AND 
STREAMS MAY STILL BE FLOODING. SOME OF THESE MAY INCLUDE NORTH FORK 
HOLSTON RIVER...KEYWOOD BRANCH...AND TUMBLING CREEK. ROADS THAT MAY 
SEE FLOODING INCLUDE NORTH FORK RIVER ROAD...RICH VALLEY ROAD...OLD 
SALTWORKS ROAD...AND TUMBLING CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MORRISTOWN.

&&

LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
      3689 8188 3693 8183 3682 8172 3681 8173

$$

DGS
244 
WGUS74 KMRX 202352
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT SAT JUL 20 2013

VAC191-210003-
/O.CAN.KMRX.FF.W.0017.000000T0000Z-130721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
752 PM EDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WASHINGTON
COUNTY...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.

LAT...LON 3673 8206 3686 8206 3688 8199 3687 8194
      3689 8188 3693 8183 3682 8172 3681 8173

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:47 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT SAT JUL 20 2013

.SHORT TERM (TONIGHT AND TOMORROW)...A COLD FRONT WILL CONTINUE TO
MOVE TOWARDS THE AREA. INSTABILITIES AHEAD OF THIS FRONT WILL CAUSE
SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP INTO THE EARLY
EVENING. A MIDLEVEL CLOUD DECK MOVING INTO THE AREA WILL KEEP A
WEAK CAP ON THE ENVIRONMENT. ANY STORMS THAT DO FORM THIS AFTERNOON
AND EVENING ARE NOT EXPECTED TO BE SEVERE. ISOLATED SHOWERS ARE
POSSIBLE LATE INTO SATURDAY EVENING AS THE COLD FRONT STALLS NORTH
OF THE AREA OVERNIGHT.

A BRIEF BREAK FROM THE PRECIP EARLY SUNDAY MORNING...AND SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY IN
THE AFTERNOON ON SUNDAY. INSTABILITIES ARE VERY WEAK...WITH A LOT
OF MOISTURE PRESENT THROUGH THE ATMOSPHERE. LOCALLY HEAVY RAINS
LOOK TO BE THE MAIN THREAT...WITH VERY LOW CHANCE FOR ANY SEVERE
STORMS. WINDS COULD BECOME GUSTY AROUND ANY THUNDERSTORM...BUT
OTHERWISE WILL REMAIN LIGHT THROUGH THE PERIOD.

CLOUD COVER WILL INCREASE TONIGHT INTO SUNDAY WITH MOSTLY CLOUDY
TO OVERCAST SKIES EXPECTED. TEMPERATURES WILL HAVE LESS OF A
GRADIENT BETWEEN HIGH AND LOW THAN THE PAST COUPLE OF DAYS...DUE
MAINLY TO THE CLOUD COVER AND MOISTURE ADVECTION FROM THE
SOUTHEAST. HIGH TEMPERATURES ON SUNDAY WILL BE SEVERAL DEGREES
COOLER THAN HIGH TEMPERATURES THIS PAST WEEK.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS ARE STAYING
CONSISTENT WITH THE MAIN THEMES...WHICH INCLUDE THE BEST CHANCES OF
RAIN EARLY IN THE WEEK INCLUDING MONDAY...THEN A DIMINISHING OF
DAILY CONVECTION BEGINNING WEDNESDAY TO THE SCATTERED VARIETY...
THEN DIMINISHING FURTHER TO THE ISOLATED VARIETY BY THE END OF THE
WEEK. TEMPS WILL PROBABLY WARM DUE TO DECREASED CLOUDINESS DURING
THE SECOND HALF OF NEXT WEEK...BUT ANY NOTABLE RIDGE BUILDING INTO
THE AREA IS NOT ON TAP UNTIL FRIDAY...AND THAT MAY BE A SHORT-LIVED
TRANSIENT RIDGE AS MODELS SUGGEST ANOTHER EAST COAST TROUGH BY THE
MIDDLE OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  86  71  87  72 /  40  60  50  60  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  86  70  86  70 /  40  60  50  60  50
OAK RIDGE, TN                       71  86  70  85  70 /  40  60  50  60  50
TRI CITIES AIRPORT, TN              67  84  66  85  66 /  40  60  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

JW/GC
Hazardous weather outlook, Jul 20, 4:23 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SAT JUL 20 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SAT JUL 20 2013 /323 AM CDT SAT JUL 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...HAIL UP TO AROUND 1 INCH IN DIAMETER...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE ON SUNDAY AND EARLY
NEXT WEEK...AS A WEAK COLD FRONT SLOWLY APPROACHES THE REGION AND
STALLS OUT AROUND THE SOUTHERN APPALACHIANS. AS A RESULT...THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL ALSO INCREASE.
HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT DOES
REMAIN UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

TG/TD

In the hours before

Special weather statement, Jul 20, 5:32 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT SAT JUL 20 2013

TNZ017-202215-
SULLIVAN TN-
532 PM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 615 PM
EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLONIAL HEIGHTS...OR NEAR KINGSPORT...
MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TRI-CITY
AIRPORT...BRISTOL MOTOR SPEEDWAY...AND BLOUNTVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:32 PM EDTAreal Flood AdvisoryMRXWashington118 min
Jul 20, 5:21 PM EDTAreal Flood AdvisoryMRXRussell, Washington114 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.